Virginia, 2009

Tornadoes and Hail in Virginia, July 17, 2009

July 17, 2009 · NWS RNK · 32 events in 8 counties and zones

In the advance of a strong cold front, numerous showers and thunderstorms developed. Many of these grew to severe levels and produced damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

In the advance of a strong cold front, numerous showers and thunderstorms developed. Many of these grew to severe levels and produced damaging winds and hail. Enough rotation existed for the development of three tornadoes, two occurring in Pittsylvania County and one in southern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 6:19 AM EST, 29 minutes earlier.

Area forecast discussion, Jul 17, 6:19 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 AM EDT FRI JUL 17 2009

.SYNOPSIS...
A COLD FRONT WITH AN ASSOCIATED AREA OF LOW PRESSURE WILL SLIDE
SOUTHEAST THROUGH THE REGION LATER THIS AFTERNOON BEFORE STALLING
ALONG THE COAST INTO SUNDAY. COOLER HIGH PRESSURE SHOULD WORK
INTO THE AREA BEHIND THE FRONT OVER THE WEEKEND. MOISTURE ALONG
THE COAST WILL BEGIN TO RETURN INLAND EARLY NEXT WEEK AS STRONG
HIGH PRESSURE OFFSHORE STARTS TO SHIFT WESTWARD.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOT A LOT OF CHANGE IN THE GOING FORECAST INTO TONIGHT AS THE
UPPER TROF TO THE WEST AMPLIFIES PUSHING THE ASSOCIATED COLD FRONT
THRU THE AREA BY TONIGHT. LOOKS LIKE THE MAIN QUESTION THIS
AFTERNOON WITH THE DEGREE OF INSTABILITY SINCE STARTING OUT WITH A
LOT OF MID DECK...WHILE IR PICS INDICATE CLOUDS WITH THE FRONT
NOT TOO FAR AWAY AS WELL. LATEST MODELS A BIT WEAKER AND FARTHER
EAST WITH WAVE ALONG THE FRONT LATER ON AS WILL HAVE ONE S/W
EXITING NORTH THIS MORNING AND A COUPLE OTHERS DIGGING TOWARD THE
AREA BY AFTERNOON. APPEARS COMBO OF THESE FEATURES ALONG WITH
INCREASING JET ALOFT AND RH TRANSPORT ENOUGH TO STILL WARRANT
DECENT CONVECTIVE COVERAGE TODAY DESPITE MORE LOW LEVEL WESTERLY
FLOW THAN EARLIER THOUGHT. IN ADDITION MOST GUIDANCE INCLUDING THE
LOCAL WRF HAS BEEN OVERDONE WITH SHRA ALONG THE MOUNTAINS EARLY
THIS MORNING...AND NOW HAVE THE BEST UPPER DIFFLUENCE SWINGING
FARTHER NORTH OVER THE 85H THETA-E AXIS. THEREFORE THINK COVERAGE
WILL BE LESS OVER THE WEST THIS MORNING...WITH DYNAMICS LEADING TO
SHRA ALONG THE BLUE RIDGE BY MIDDAY...THEN QUICKLY SHIFTING EAST
TO THE PIEDMONT LEE TROF THIS AFTERNOON. SINCE THE EASTERN AREAS
LOOK TO HAVE THE BETTER INSTABILITY AND SHEAR WILL SPEED UP LIKELY
POPS THERE THIS AFTERNOON AND DRY SLOT THINGS OVER THE WEST A BIT
SOONER. GIVEN THE ENTIRE CWA IN A SLIGHT RISK OF SVR PER SWODY1
WILL BEEF UP IN THE HWO ESPCLY GIVEN THE LATEST LOCAL WRF QUITE
BULLISH NATURE IN REGARDS TO STRONGER STORMS ACROSS THE EAST THIS
AFTERNOON. OTRW LOWERED HIGHS SOME GIVEN THE CLOUDY ONSET AND
QUICKER ARRIVAL OF SHRA/TSRA THIS AFTERNOON.

FRONT EXITS A BIT FASTER THIS EVENING WITH ANY LINGERING POPS
SHUTTING OFF AFTER MIDNIGHT EXCEPT POSSIBLY THE NW WHERE A FEW
UPSLOPE SHRA MAY HANG ON. EXPECT DRY SLOT AND DOWNSLOPING TO EVEN
BRING SOME CLEARING LATE TONIGHT OUTSIDE THE FAR WEST AS SURGE OF
85H COOL/DRY ADVECTION WORKS OFF THE BLUE RIDGE BY MORNING. THUS
BUMPED LOWS DOWN A FEW DEGREES IN MOST SPOTS FOR THE OVERNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
THE PERSISTENT EASTERN TROUGH THIS SPRING/SUMMER HAS PRODUCED A
SIMILAR STRING OF EVENTS THE PAST COUPLE MONTHS ACROSS THE
CWA...WHICH WILL PLAY OUT THROUGH THE SHORT TERM. FIRST...DEEP
TROUGH SLOWLY WEAKENS AS THE MAIN CLOSED H5 LOW LEAVES THE GREAT
LAKES...WITH SURFACE LOW ALSO MOVING INTO THE CANADIAN MARITIMES.
FRIDAYS PRECIP LEAVES LLVL MOISTURE WHICH IS CONVERTED INTO A
STRATOCU FIELD UNDERNEATH A STRONG INVERSION AFTER THE COLD FRONT
HAS PASSED ON SATURDAY. CLDS HANGING ACROSS THE GREENBRIER VALLEY
MOST OF SATURDAY MAY KEEP THEM PINNED BELOW 70F FOR HIGHS. EXPECTING
CLDS TO BUBBLE UP IN THE DESTRUCTIVE SUNSHINE ELSEWHERE SATURDAY
MORNING AIDED BY ANOTHER SHRTWV ARRIVING SAT PM. THIS SHOULD ALLOW
SOME OF THE CLOUDINESS TO EXPAND EAST OF THE BLUE RIDGE. THERE MAY BE
ENOUGH INSTABILITY FOR A FEW SHOWERS THROUGH MAINLY SE WEST VA AND
EXTREME WESTERN VA. AS UPPER HIGHS ALONG THE WESTERN/EASTERN
PERIPHERY OF THE TROUGH TRY TO PINCH OFF ITS SOUTHERN HALF...THE
RESULTING SURFACE HIGH ALONG THE NEW ENGLAND COAST PRODUCES DEEP SE
TO E FLOW BY EARLY NEXT WEEK. GOOD CONVERGENCE DEVELOPS ALONG THE
APP/BLUE RIDGE MTNS AS THE UPPER HIGH ACROSS THE SW CONUS TRIES TO
EXPAND EAST. THUS...DID INC POPS ON MONDAY AND REDUCE MAX T.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
WARMER TEMPS HEADING INTO THE MIDDLE/END OF NEXT WEEK AS THE
UPPER RIDGE RETROGRADES WESTWARD. OVERALL...WILL BECOME
INCREASINGLY WARM AND HUMID NEXT WEEK. THE BETTER CHC OF
SHOWERS/TSTMS THRU WED WILL BE ALONG AND EAST OF THE BLUE RIDGE
WITH THE LOW LEVEL EAST TO SOUTHEAST FLOW. BY THURSDAY...WITH THE
UPPER RIDGE BUILDING INTO THE AREA...THE BETTER CHC FOR
SHOWERS/TSTMS SHOULD SHIFT MORE TO THE MTNS.

HAVE STAYED CLOSE TO HPC GUIDANCE FOR TEMPS. HIGHS WILL GRADUALLY
WARM TO NEAR NORMAL BY THURSDAY. IT WILL BE HUMID THOUGH...AND
WITH THE HIGH DEWPOINTS...OVERNIGHT LOWS WILL BE ON THE WARM SIDE.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
WIDESPREAD SHRA/TSRA WILL CONTINUE OVER THE WESTERN SITES THIS
MORNING WITH MVFR/IFR IN RAIN AND LOWER CIGS THRU AT LEAST MID
MORNING AT KBLF/KLWB. SOME OF THIS MAY SPREAD EAST TOWARD ROA
BEFORE WEAKENING SO WILL INCLUDE A SHRA MENTION THERE THIS
MORNING. EXPECT EASTERN SITES TO REMAIN MAINLY VFR UNTIL MIDDAY
WITH A BRIEF PERIOD OF MVFR IN FOG IN SPOTS THRU 14Z.

WITH A SURFACE FRONT MOVING INTO THE AREA THIS AFTERNOON...EXPECT
SHOWERS AND STORMS TO BECOME WIDESPREAD AGAIN. DEEPER CONVECTION
IS LIKELY DURING THE AFTERNOON WITH SCATTERED THUNDERSTORMS. THESE
STORMS WILL BE ASSOCIATED WITH TURBULENCE AND MVFR RESTRICTIONS
ARE POSSIBLE UNTIL SHOWERS EXIT THE REGION SATURDAY NIGHT. SINCE
DEGREE OF COVERAGE OUT EAST A LITTLE TRICKY THIS AFTERNOON WILL
ONLY INCLUDE PREVAILING MVFR OVER THE WEST IN CONVECTION AND
CONTINUE THE VCTS/CB MENTION IN THE EAST.

DRIER AIR WILL FOLLOW THE FRONT LATER TONIGHT THRU SUNDAY
BRINGING A RETURN TO VFR CONDITIONS EXCEPT ACROSS THE NW MOUNTAINS
AND ACROSS THE FAR EASTERN SITES WHERE MVFR CEILINGS MAY LINGER
OVERNIGHT INTO SAT. LOWER CLOUDS AND SHOWERS COULD RETURN AGAIN
FOR EARLY IN THE WEEK ESPCLY ACROSS THE EASTERN SITES AS MOISTURE
BACKS INLAND FROM THE RESIDUAL FRONT ALONG THE COAST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...JJ
AVIATION...JH/PM/RCS
Hazardous weather outlook, Jul 17, 2:52 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 AM EDT FRI JUL 17 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-180800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
352 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY THIS EVENING
ALONG A COLD FRONT DROPPING SOUTHEAST INTO THE AREA. VERY HEAVY
RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING MAY ALSO OCCUR
WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 17, 5:09 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 AM EDT FRI JUL 17 2009

VAZ007-WVZ042-043-171045-
MERCER WV-SUMMERS WV-TAZEWELL VA-
609 AM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT MERCER AND SUMMERS
COUNTIES...

AT 608 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MATOAKA...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SANDLICK...AND MATOAKA AROUND 615 AM...
CERES...AND WENONAH AROUND 620 AM...KEGLEY AROUND 625 AM...
SPANISHBURG...AND PRINCETON AROUND 630 AM...CAMP CREEK...AND CAMP
CREEK STATE PARK AROUND 635 AM AND ATHENS AROUND 640 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3741 8132 3742 8129 3745 8130 3749 8127
      3752 8121 3755 8121 3760 8115 3760 8109
      3765 8107 3771 8097 3752 8080 3744 8086
      3742 8085 3722 8131 3732 8139

EXPERIMENTAL

JH
Special weather statement, Jul 17, 6:31 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 AM EDT FRI JUL 17 2009

VAZ012-013-015-016-171230-
CARROLL VA-GRAYSON VA-PULASKI VA-WYTHE VA-
731 AM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...GRAYSON...PULASKI AND
WYTHE COUNTIES...

AT 730 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
FRIES...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL AND GUSTY WINDS TO 45 MPH.

THIS STORM WILL BE NEAR FRIES...AND CRIPPLE CREEK AROUND 745 AM...
BYLLESBY AROUND 755 AM...IVANHOE AROUND 800 AM...COLEMAN STORE...AND
GALAX HILLSVILLE AIRPORT AROUND 805 AM...GRAHAMS FORGE...AND MAX
MEADOWS AROUND 820 AM...PATTERSON AND AND SYLVATUS AROUND 825 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3670 8124 3711 8088 3695 8058 3693 8062
      3690 8060 3658 8109

EXPERIMENTAL

JH

The radar

The Roanoke radar (KFCX), 69 km away, was scanning. The volume nearest the first event began at 11:47 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 17, 6:48 AM EST
Where
Carroll County, 0.79 mi W of Fries Jct
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.770, -80.984

Large trees were blown down on Route 94, Ivanhoe Road. Damage values are estimated.

Thunderstorm Wind, Floyd

When
July 17, 8:12 AM EST
Where
Floyd County, 2.16 mi NE of Sowers
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.020, -80.370

Two large trees were blown down on Brush Creek Road near the Floyd and Montgomery County border. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 17, 8:43 AM EST
Where
Franklin County, 1.38 mi S of Retreat
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
37.030, -80.000

Thunderstorm winds blew a large limb greater than four inches in diameter off a walnut tree. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 17, 8:46 AM EST
Where
Franklin County, 2.16 mi SE of Callaway
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.000, -80.020

Large trees were blown down on Old Forge Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 17, 8:55 AM EST
Where
Franklin County, 2.35 mi NNW of Gogginsville
Measured
60 kt (69 mph) estimated gust
Property damage
$900
Reported by
Public
Coordinates
37.080, -79.950

A large tree was blown down at the intersection of Leaning Oak Road and Green Level Road. Damage values are estimated.

Hail, Franklin

When
July 17, 9:00 AM EST
Where
Franklin County, 1.65 mi W of Wirtz
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -79.930

Thunderstorm Wind, Franklin

When
July 17, 9:11 AM EST
Where
Franklin County, Burnt Chimney
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.100, -79.830

Several large trees were blown down. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 17, 9:16 AM EST
Where
Franklin County, 4.46 mi ENE of Burnt Chimney
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.128, -79.757

Trees were blown down on Route 122 between Harmony School Road and Hardy Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 17, 9:20 AM EST
Where
Franklin County, 6.33 mi E of Burnt Chimney
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.109, -79.716

Trees were blown down at the intersection of Brooks Mill Road and Scruggs Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 17, 9:30 AM EST
Where
Franklin County, Burnt Chimney
Measured
62 kt (71 mph) measured gust
Property damage
$20,000
Reported by
Public
Coordinates
37.100, -79.830

A roof was blown off a trailer, and numerous trees were uprooted. Damage values are estimated.

Thunderstorm Wind, Bedford

When
July 17, 9:41 AM EST
Where
Bedford County, 10.38 mi S of Huddleston
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.020, -79.470

Thunderstorm winds blew two trees down. Damage values are estimated.

Tornado, Pittsylvania

When
July 17, 9:48 AM EST to 9:50 AM EST
Where
Pittsylvania County, 1.87 mi WNW of Brights to 1.39 mi WNW of Brights
Rating
EF1
Path length
0.52 mi
Path width
75 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
37.040, -79.462

The tornado caused damage to mainly trees. However, one tree fell on a house. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 17, 10:02 AM EST
Where
Pittsylvania County, 0.88 mi NE of Hurt
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.090, -79.270

Trees were blown down on Prospect Road. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 17, 10:02 AM EST
Where
Pittsylvania County, Hurt
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.080, -79.280

A telephone pole was blown down by thunderstorm winds. Damage values are estimated.

Tornado, Pittsylvania

When
July 17, 10:02 AM EST to 10:04 AM EST
Where
Pittsylvania County, 1.65 mi WNW of Hurt to 1.59 mi NW of Hurt
Rating
EF1
Path length
0.59 mi
Path width
150 yd
Property damage
$570,000
Reported by
NWS Storm Survey
Coordinates
37.088, -79.308

The tornado caused many trees to be blown down. Eight structures were damaged by the fallen trees with two of these having trees fall through their roofs. Damage values are estimated.

Thunderstorm Wind, Campbell

When
July 17, 10:07 AM EST
Where
Campbell County, Altavista
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.120, -79.300

Numerous trees and power lines were blown down. Damage values are estimated.

Hail, Pittsylvania

When
July 17, 10:10 AM EST
Where
Pittsylvania County, 1.3 mi ESE of Level Run
Measured
0.88 in hail
Reported by
Public
Coordinates
37.020, -79.160

Tornado, Campbell

When
July 17, 10:25 AM EST
Where
Campbell County, 2.19 mi WNW of Brookneal
Rating
EF0
Path length
0.02 mi
Path width
30 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.059, -79.008

A brief tornado touchdown occurred just north of Epsons Road, two miles west of Brookneal. The tornado downed and snapped numerous trees. Damage values are estimated.

Thunderstorm Wind, Campbell

When
July 17, 10:25 AM EST
Where
Campbell County, 2.11 mi WNW of Brookneal
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
37.057, -79.007

A microburst occurred near the intersection of Epsons Road and McIver Road west of Brookneal. Damaging winds downed many trees. Some of the fallen trees damaged two houses and destroyed three sheds. Damage values are estimated.

Thunderstorm Wind, Campbell

When
July 17, 10:28 AM EST
Where
Campbell County, 0.69 mi S of Naruna
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.110, -79.000

Numerous trees and power lines were blown down across southern Campbell County. The trees were down on structures on Jennings Road, Charlotte Street and Lewis Ford Road. The most widespread damage was near Naruna. Damage values are estimated.

Thunderstorm Wind, Campbell

When
July 17, 10:30 AM EST
Where
Campbell County, 2.82 mi SSE of Brookneal Holt Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.030, -79.060

Several large tree branches were blown down. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 17, 10:30 AM EST
Where
Halifax County, 0.88 mi NE of Volens
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.940, -79.010

Trees were blown down in Volens. Damage values are estimated.

Thunderstorm Wind, Campbell

When
July 17, 10:35 AM EST
Where
Campbell County, Brookneal
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.050, -78.970

Numerous trees were blown down. One tree fell on top a mobile home. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 17, 11:00 AM EST
Where
Charlotte County, Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Emergency Manager
Coordinates
37.180, -78.680

Thunderstorm winds blew a tree down. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 17, 11:00 AM EST
Where
Charlotte County, Charlotte Court Hous
Measured
60 kt (69 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
37.050, -78.630

Numerous trees were blown down. Damage values are estimated.

Thunderstorm Wind, Halifax

When
July 17, 11:19 AM EST
Where
Halifax County, 0.55 mi W of Halifax
Measured
60 kt (69 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
36.770, -78.930

Thunderstorm winds blew trees down in Halifax. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 17, 11:20 AM EST
Where
Charlotte County, 0.69 mi S of Keysville
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
37.040, -78.480

A large tree and power lines were blown down. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 17, 4:15 PM EST
Where
Franklin County, 4.42 mi SW of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Public
Coordinates
37.170, -79.870

A tree was blown down across Route 116. Damage values are estimated.

Thunderstorm Wind, Franklin

When
July 17, 4:18 PM EST
Where
Franklin County, 5.6 mi SE of Hardys Ford
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.170, -79.740

Trees were blown down near the intersection of North Ridge Road and Middle Valley Road. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 17, 4:55 PM EST
Where
Pittsylvania County, 2.6 mi ENE of Renan
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
NWS Employee
Coordinates
36.990, -79.160

A tree was blown down across Glade Road. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 17, 5:08 PM EST
Where
Pittsylvania County, Hurt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.080, -79.280

Trees were blown down on Straightstone Road. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 17, 5:59 PM EST
Where
Charlotte County, 1.19 mi WNW of Wylliesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.859, -78.598

Thunderstorm winds blew a tree down on Kings Highway. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyThe tornado archive for Virginia, 2009Warnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187191, 187192, 187193, 187194, 187195, 187196, 187197, 187198, 187199, 187624, 187626, 187630, 187636, 187639, 187642, 189825, 189826, 189838, 189839, 189827, 189828, 189829, 189830, 189831, 189832, 189910, 189833, 189834, 189835, 189836, 189837, 189915.